Michigan, 2020

Winter Weather in Michigan, February 7, 2020

February 7, 2020 · NWS MQT · 2 events in 2 counties and zones

Colder air moving across Lake Superior generated fluffy lake effect snow accumulations over portions of north central Upper Michigan on the 7th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Colder air moving across Lake Superior generated fluffy lake effect snow accumulations over portions of north central Upper Michigan on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 6, 6:55 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 6, 6:55 PM EST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
655 PM EST Thu Feb 6 2020

.SHORT TERM...(This evening through Friday)
Issued at 339 PM EST THU FEB 6 2020

Sfc obs and a line of clouds as noted on visible satellite indicate
a backdoor cold front across the Keweenaw Peninsula and eastern
Upper Mi early this afternoon which is expected to drop south across
the rest of Lake Superior and Upper Michigan this evening and
overnight tonight. A push of colder air behind the front along with
a developing cyclonic northerly flow at low-levels will support
increasing chances for lake effect snow later tonight into Friday.
Ahead of the front, conditions have been mostly sunny today across
much of the west half of the U.P.

Later today into this evening the above mentioned backdoor cold
front will drop south across the area. The arrival of this front and
developing onshore northeast winds behind it will favor the return
of snow showers across the northeast wind snow belts, especially
across the higher terrain of west and north-central Upper Michigan.
850 temps behind the front lower to around -15C late tonight
providing enough instability for lake effect snow showers, but sfc
to 850 mb directional shear (northeast surface winds to north-
northwest 850mb winds) along with the shallow lake-induced
convective layer (3-4 kft) may limit SLRs and thus snow amounts
initially tonight. Most snow amounts tonight will be no more than an
inch or two, except perhaps up to 3 inches over the higher terrain
of nw Marquette County. Lows tonight will generally be in the teens,
except for maybe a few single digit readings over the interior west.

Friday, increasing CAA through the day with 850 mb temps dropping to
-20C or colder by afternoon will allow for more favorable dendritic
snow growth by late morning into the afternoon as the DGZ becomes
more favorably positioned within the lake-induced convective layer.
Expect 25/1 to perhaps 30/1 SLRs resulting in fluffier LES accums,
however some directional shear in the low-levels and still a fairly
shallow convective layer should limit snow amounts blo advisory on
Friday. Expect amounts to range from 1 to locally 4 inches, highest
over the Michigamme Highlands of western Marquette County and
Porcupine Mtns of western Ontonagon County. Increased mixing with
the CAA could result in breezy ne-n winds developing late tonight
into Friday, especially along the Lake Superior shore. Highs Fri
will generally be in the mid to upper teens, except for lower 20s
south central.

.LONG TERM...(Friday night through Thursday)
Issued at 357 PM EST THU FEB 6 2020

LES ongoing within the NE wind snow belt regions to start the
long-term period will dissipate by early Saturday as a drier
airmass/ridging briefly moves in. However, the generally benign
conditions don't last long as attention then turns to Sunday's
system. Model runs have been fairly consistent in depicting the
southern half of Upper Michigan experiencing the higher
chances/snowfall amounts, with the timing likely occurring in the
latter half of the day. Getting closer to the event, signals are
starting to point to around 3 to 5 inches falling for the south-
central on Sunday afternoon alone, with amounts decreasing moving
from south to north. The Keweenaw currently appears to receive
the lowest amounts from this system snow, with only about an inch
or two falling during the height of the storm on Sunday afternoon.
Adding the time period together starting Sunday morning (which is
when the snow first starts moving in along the WI border), amounts
may approach and potentially exceed 6 inches throughout the course
of the day on Sunday, with snow not tapering off until closer to
Monday morning, lingering even longer in the east. Bottom line:
there are still a number of details to work out, but this could be
a headline-producing event of some sort, if these trends persist
over the next few forecast periods.

Behind the low that will be tracking across the Great Lakes region
later this weekend, a lull appears on Monday before an upper
trough axis dips down from Manitoba into the Upper Great Lakes
region late Monday into early Tuesday. This system will spark off
the next snow chances, although not a widespread, widely-impactful
"event." LES looks to be the primary driver of those snow showers
early next week. As for the middle of next week, more widespread
snow could arrive, although models continue to struggle with
coming to an agreement on a solid solution in those finer details.

The near to slightly above normal temperature trend continues for
this forecast period, with the coldest day of the long-term period
occurring on Saturday (i.e. normal temps for early February). As
for the chilliest night/morning, expect that to happen tomorrow
night into Saturday morning as a reinforcing shot of cold air
visits the area. Currently, clouds appear to thin out enough
tomorrow night to allow for lows to dip down toward the negative
teens, but if they don't, negative single digits still look to be
a fairly safe bet. Lows then rebound to above normal Saturday
night into next week.
&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 651 PM EST THU FEB 6 2020

Expect MVFR cigs and MVFR to ocnl IFR vsby at KCMX with lake effect
snow showers through the forecast period.

MVFR ceilings will move into KSAW and KIWD later this evening into
the overnight as a cold front sags southward across the area
bringing lake effect snow showers to the terminals. Expect reduced
visibilities with the snow showers to IFR at times.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 339 PM EST THU FEB 6 2020

Westerly winds of 15-25 knots have become northeast today over
northern Lake Superior in the wake of a cold frontal passage. As the
cold front continues to drop south across the rest of the lake this
evening, northeast winds of 20-30 knots, with a few gale force gusts
to 35 knots are possible immediately behind the front. However, this
brief window and the isolated nature of the gales will not require a
gale headline at this time.

Northerly winds diminish to 15 to 25 knots late Friday and below 20
knots Friday night as high pressure drops southeast across the Upper
Great Lakes. Saturday into Sunday, this surface ridge continues to
slide southeast over the eastern Great Lakes, allowing southwest
winds of 15 to 25 knots to return. Winds then relax on Sunday, and
attention turns to the potential for 20-30 knot southwest winds
early next week ahead of another low pressure system approaching the
area from the northwest.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...lg
AVIATION...JLB
MARINE...Voss
Hazardous weather outlook, Feb 6, 4:37 PM EST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
437 PM EST Thu Feb 6 2020

MIZ001>007-009>014-084-085-072145-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
437 PM EST Thu Feb 6 2020 /337 PM CST Thu Feb 6 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Some lake-effect snow tonight within the northeast wind snow belt
regions may create slippery conditions with minor accumulations
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Ongoing lake-effect snow showers Friday morning within the
northeast wind snow belt regions may create slippery conditions
for the morning commute, continuing into Friday night.

Widespread moderate snowfall may be possible with an approaching
system on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter using #906wx.

LSZ162-240>251-263>267-072145-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
437 PM EST Thu Feb 6 2020 /337 PM CST Thu Feb 6 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

A few northeast gale-force gusts will be possible in the western
portions of the lake tonight. See the latest Open Lake Forecast
for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter using #906wx.

LMZ221-248-250-072145-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
437 PM EST Thu Feb 6 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
February 7, 12:00 AM EST to 7:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The Marquette National Weather Service in Negaunee Township measured 6.9 inches of lake effect snow in 19 hours. The spotter three miles southeast of Big Bay measured 5.6 inches in less than 16 hours.

Winter Weather, Baraga

When
February 7, 12:00 AM EST to 10:00 AM EST
Where
Baraga forecast zone
Reported by
Trained Spotter
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The spotter near L'anse measured 4.3 inches of lake effect snow in 10 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 876272, 876274.